- Kazumasa Abe (Department of Hospital Pharmaceutics, Showa University School of Pharmacy / firstname.lastname@example.org)
1) Department of Hospital Pharmaceutics, Showa University School of Pharmacy , 2) Division of Toxicology, Department of Pharmacology, Toxicology and Therapeutics, Showa University School of Pharmacy , 3) Showa University Pharmacological Research Center , 4) Division of Nephrology, Department of Medicine, Showa University School of Medicine
Valacyclovir, a prodrug of acyclovir, may cause adverse drug reactions, so called acyclovir encephalopathy. The acyclovir encephalopathy may not be explained simply by acyclovir blood concentrations, because recent reports suggest the involvement of 9-carboxymethoxymethylguanine (CMMG), a major metabolite of acyclovir. The present study demonstrates changes in serum concentrations of acyclovir and CMMG in a patient with suspected acyclovir encephalopathy. A 63-year-old male was prescribed loxoprofen and valacyclovir for herpes zoster. Seven days after the start of medication, he showed signs of confusion. The next morning, he was emergently transported to hospital for a suspected stroke. There was no stroke lesion but evidence of acute kidney injury, so the patient was given emergency dialysis. With daily hemodialysis sessions performed for three days, the serum concentrations of acyclovir and CMMG decreased, and his state of consciousness improved accordingly.The metabolite CMMG, as well as acyclovir, is efficiently removed by hemodialysis and symptoms of acyclovir encephalopathy improved with decreased serum concentrations. Therefore, if other organic diseases can be ruled out in a patient with suspected acyclovir encephalopathy, it is advisable to introduce hemodialysis immediately.